When Stephanie Smith brought her son Isaiah home from the hospital for the first time in December of 2012, everything seemed as it should be. He was happy and healthy and Isaiah Quinn's big sister was happy to help.  Fast forward to just after Valentine's Day in 2013 when things took a downward spiral that would take the family on a months-long journey of pain and suffering. 
Advertisement
Smith noticed that he had developed a rash on his cheeks that the doctor diagnosed as contact dermatitis, according to her blog post. The doctor recommended changing laundry soap, which they did. They also changed their shampoos, deodorants, and lotions... to no avail. 

Uploading...

In the weeks that followed his rash would get worse, especially when he came into contact with other people. Eventually, they stopped letting people hold him because he would invariably begin to scream and his skin would break out. 

Uploading...

Over the next several months, doctors treated him with steroids and creams. But nothing seemed to help. 

".... we continued to chase this 'severe eczema rash' from the top to the bottom of our son's body, a handful of times with OTC cortisone creams. The redness crept from his head to his shoulders, from his shoulders down both arms and down his tummy and back to his legs. We did not understand why things were getting worse, extremely worse," Smith wrote on her blog. 

But worse they were getting. Little Isaiah spent hours sleeping in his baby bath, where the cool water offered the only relief. 

Uploading...

Within a few months, he stopped eating and began to lose weight. His body temperatures increased and he started losing hair, Smith explained on her blog. 

At five months old he was admitted to hospital where doctors prescribed topical steroids and injected liquid steroids into his scalp, The Mirror reported. During his four-day stay, his rash cleared some and he gained weight. But, the rash returned worse than before. 

Uploading...

Smith wrote on her blog that her family has a history of sensitivity to medication, a sensitivity she believes caused her son's severe reactions. While Smith still doesn't know what caused the initial infection, she believes the medications and creams contributed to his year-long suffering. 

"We still don't know for sure what caused the original contact dermatitis. But, looking back, because of severe medical allergies in my family history, I think it may have been a reaction to medication. I had a C-section and was given Ibuprofen afterwards, and i believe that was passed on through my breastmilk, " Smith said. 

Uploading...

Smith and her husband took to the internet for help and learned about steroids and possible side effects of medications. She even found information about topical steroid withdrawal, a condition in which skin conditions get worse after using the medication. 

She stopped applying the steroids the doctors prescribed and instead began to use homemade balms. Within 10 months, his skin was completely healed. 

"Now he has no allergies and nothing happens if he is near someone wearing perfume. I can wear deodorant again and wash my hair with scented shampoo," Stephanie said.